Indiana, 2010

Flooding in Indiana, March 27 to 31, 2010

March 27 to 31, 2010 · NWS PAH · 2 events in 2 counties and zones

A series of storm systems during the middle to latter part of the month led to minor river flooding. The first storm system lifted out of the southern Plains on the 9th and moved northeast toward the Mid-Atlantic on the 10th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A series of storm systems during the middle to latter part of the month led to minor river flooding. The first storm system lifted out of the southern Plains on the 9th and moved northeast toward the Mid-Atlantic on the 10th. A series of storm systems later in March produced saturated ground conditions that led to minor flooding. A storm system lifted northeast between the 21st and 22nd, when widespread showers produced between one and two inches of rain. Another storm system moved east across the area on the 25th, touching off showers that produced generally one-half to one and a half inches. A final storm system passing south of the region brought up to another inch of rain on the 27th and 28th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 27, 6:37 AM EST, 5 hours 23 minutes earlier.

Area forecast discussion, Mar 27, 6:37 AM EST, 5 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
637 AM CDT SAT MAR 27 2010

.UPDATE...
UPDATED AVIATION SECTION FOR 12Z TAF ISSUANCE. THE DISCUSSION
SECTION IS UNCHANGED FROM THE 336 AM PRODUCT ISSUANCE.

&&

.DISCUSSION...
CLOUDS WILL INCREASE ACROSS THE REGION TODAY AHEAD OF A LOW PRESSURE
SYSTEM CURRENTLY OVER THE OKLAHOMA PANHANDLE/SOUTHWEST KANSAS.
HOWEVER...WITH SOME SUNSHINE AND SOUTHEAST WINDS...TEMPERATURES WILL
STILL REACH SEASONAL READINGS IN THE LOWER TO MIDDLE 60S.

SHOWERS AND A FEW THUNDERSTORMS MAY REACH FAR WESTERN COUNTIES OF
THE PAH FORECAST AREA THIS AFTERNOON...BUT TONIGHT SHOWERS AND SOME
STORMS WILL QUICKLY SPREAD ACROSS THE ENTIRE FA.  WENT WITH LOW
CHANCE POPS FOR OUR FAR WEST COUNTIES THIS AFTERNOON...AND CONTINUED
100 PERCENT POPS FOR THE ENTIRE REGION TONIGHT.  SHOWER CHANCES WILL
DECREASE EAST OF THE MISSISSIPPI RIVER BY SUNDAY AFTERNOON...AND
TAPER OFF ACROSS THE REST OF THE FA SUNDAY NIGHT AS THE LOW REACHES
THE MID ATLANTIC COAST.  BEST CHANCES FOR THUNDERSTORMS WILL BE LATE
TONIGHT INTO EARLY SUNDAY AS THE LOW TRACKS ACROSS NORTHERN PORTIONS
OF THE FA.  GFS AND NAM BOTH CONTINUE TO SHOW LI'S OF 0 TO -2 AND
SURFACE CAPE VALUES UP TO 250 J/KG.

HIGH PRESSURE BUILDS ACROSS THE REGION FOR THE WORK WEEK.  NORTHERLY
WINDS MONDAY WILL GIVE US BELOW NORMAL TEMPERATURES.  THE HIGH WILL
MOVE OVER US MONDAY NIGHT...AND WITH CLEAR SKIES AND CALM
WINDS...TEMPERATURES WILL AT LEAST APPROACH THE FREEZING MARK. AS
THE HIGH MOVES EAST...WINDS WILL BECOME SOUTHERLY FOR THE REST OF
THE WEEK...LEADING TO CLEAR TO MOSTLY CLEAR SKIES AND TEMPERATURES
INCREASING TO UNSEASONABLY WARM READING BY WEDNESDAY.

WENT CLOSE TO LATEST MAV/MET AND MEX GUIDANCE AND ONLY MADE MINOR
TWEAKS TO GOING FORECAST TEMPERATURES.

&&

.AVIATION...
SOUTHEAST WINDS WILL INCREASE THIS MORNING AND BECOME GUSTY THIS
AFTERNOON...AS A VIGOROUS LOW PRESSURE CENTER MOVES EASTWARD TOWARD
THE REGION.

BANDS OF SHOWERS AND POSSIBLY SOME THUNDERSTORMS ARE EXPECTED TO
MOVE EAST THROUGH THE REGION FROM LATE THIS AFTERNOON THROUGH THE
NIGHTTIME PERIOD. MVFR CONDITIONS WILL EVENTUALLY DEVELOP...BUT THE
TIMING IS IN DOUBT. LOWER CONDITIONS WILL BE POSSIBLE WITH ANY
THUNDERSTORMS...BUT THEY SHOULD BE RATHER BRIEF.

CONFIDENCE IN THE TIMING OF THE ONSET OF SIGNIFICANT PRECIPITATION
IS QUITE LOW...AS IS THE DURATION OF THE PRECIPITATION.
HOWEVER...THERE IS DECENT CONFIDENCE IN MVFR CEILINGS PREVAILING
THROUGHOUT THE REGION BY THE END OF THE PERIOD.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&

RST/DRS
Hazardous weather outlook, Mar 27, 8:57 AM EST, 3 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
857 AM CDT SAT MAR 27 2010

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-281400-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
857 AM CDT SAT MAR 27 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TONIGHT. OVER SOUTHEAST
MISSOURI...A FEW STORMS MAY BE NEAR SEVERE LEVELS THIS EVENING.
THE MAIN HAZARDS WOULD BE ISOLATED DAMAGING WIND GUSTS AND LARGE
HAIL. HEAVY RAINFALL IS POSSIBLE THROUGHOUT THE REGION AS A BAND
OF SHOWERS AND STORMS MOVES FROM WEST TO EAST ACROSS THE REGION.

MINOR FLOODING WILL PERSIST ON SOME AREA RIVERS. PLEASE REFER TO
THE LATEST FLOOD STATEMENTS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF THUNDERSTORMS EAST OF THE MISSISSIPPI RIVER
ON SUNDAY...ESPECIALLY IN THE MORNING.  NO SEVERE THUNDERSTORMS ARE
EXPECTED AT THIS TIME...BUT BRIEF HEAVY RAINFALL WILL CONTINUE TO BE
POSSIBLE WITH THUNDERSTORMS.

MINOR FLOODING WILL CONTINUE ON SOME AREA RIVERS. PLEASE REFER TO
THE LATEST FLOOD STATEMENTS FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
HOWEVER...SPOTTERS SHOULD BE AWARE OF THE POTENTIAL FOR STRONG
STORMS TONIGHT.

MY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Pike

When
March 27, 12:00 PM EST to March 31, 11:59 PM EST
Where
Pike County, 0.71 mi NNW of Petersburg to 1.71 mi NNW of Petersburg
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.510, -87.285

Minor flooding occurred along the White River at Petersburg. At the Petersburg river gage, where flood stage is 16 feet, the river crested at 18.07 feet on the 30th. Floodwaters covered low-lying fields and woodlands. Flooding affected low oil fields and closed a few local roads.

Flood, Gibson

When
March 27, 4:00 PM CST to March 31, 11:59 PM CST
Where
Gibson County, 1.89 mi NNW of Hazleton to 0.98 mi NNW of Hazleton
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.506, -87.541

Minor flooding occurred along the White River at Hazleton. At the Hazleton river gage, where flood stage is 16 feet, the river crested at 18.0 feet on the 31st. Floodwaters covered low-lying fields and woodlands. A few rural roads were flooded, along with some oil wells.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2010Every state in 2010This day in weather historyWarnings in Indiana, March 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 215745, 215743.